Illinois, 2017

Dense Fog in Illinois, April 19, 2017

April 19, 2017 · NWS PAH · 19 events in 19 counties and zones

Widespread dense fog blanketed most of southern Illinois for a few hours around sunrise. The dense fog reduced visibility to one-quarter mile or less.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Widespread dense fog blanketed most of southern Illinois for a few hours around sunrise. The dense fog reduced visibility to one-quarter mile or less. The dense fog occurred in a light south wind flow of humid air.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 19, 1:52 AM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Apr 19, 1:52 AM CST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
252 AM CDT Wed Apr 19 2017

.SHORT TERM...(Today through Friday night)
Issued at 252 AM CDT Wed Apr 19 2017

Increasing confidence in the short term as models begin to come into
better agreement.

Small chances for showers and a couple of elevated thunderstorms
mainly this afternoon over the southern Pennyrile region of western
Kentucky as weak upper level energy taps into lingering lower
tropospheric moisture there.

Tonight with the region being in the warm sector and plenty of
convective inhibition, it should remain dry. Chances for showers and
storms enter the forecast again on Thursday with the approach and
passage of a cold front. The combination of the front, surface
dewpoints in the lower to mid 60s, and 0-6 KM bulk shear of 40-50
knots may produce a severe thunderstorm or two. The main limiting
factor will be lack of upper support.

The front is forecast to become quasi-stationary just south of our
region Thursday night, and with weak upper level energy passing
across the area, chances for showers and storms continue. Chances
for showers and storms steadily increase Friday into Friday night as
a storm system lifting northeast out of the southern plains takes
aim on the lower Ohio valley. Models are slightly different on the
timing and track of this system, but any of the current solutions
will make for a wet introduction to the weekend.

Temperatures will remain well above normal through the period.

.LONG TERM...(Saturday through Tuesday)
Issued at 252 AM CDT Wed Apr 19 2017

Models are now indicating a more southerly track to our early
weekend system which means severe weather chances should be mainly
to our south.

At 12Z Saturday, the sfc low is situated over NW Arkansas
and then shifts east during the day into west TN. Models have not
honed in on the where the best chances for convection will be during
the morning hours but good chances for rain will exist across the
entire region. However, by Saturday afternoon, the highest chances
will be in parts of western KY, as the sfc low moves into central TN
by 00Z Sunday. Some hefty QPF amounts are being advertised in parts
of west KY as well. Right around 00Z Sunday is when the dry slot
will be impacting parts of our region, although models are still not
exactly in agreement on how far north it makes it. Whatever lull
there may be in the action late afternoon or early evening, will be
replaced by additional shower chances during the rest of the evening
as the upper level low associated with this system moves overhead.

After midnight, rain chances will decrease substantially and be
confined to mainly western KY. By Sunday morning, only a small
chance for rain will linger in the southern Pennyrile region of west
KY with decreasing cloudiness from northwest to southeast occurring
with sunny conditions everywhere by afternoon.

Given the more southerly track of this system, the better sfc
moisture stays to our south. Dewpoints barely reach into the mid 50s
across our southern areas. Highs on Saturday will struggle to reach
the mid 50s up north and creep into the low 60s across southern MO
and west KY. Have trimmed thunder chances to just out southern
areas. Instability parameters are just not as impressive up in our
area as they are further south. Will continue to watch however.

High pressure settles over the area on Monday which means dry
conditions, light winds and actually warmer conditions as upper
level heights rise. Dry weather and highs in the low to mid 70s
look to stay with us through the early part of the new work week.

&&

.AVIATION...
Issued at 1151 PM CDT Tue Apr 18 2017

Not much change from the previous forecasts. Still not confident
about low cloud/fog forecast overnight into Wednesday. There are
some scattered clouds around 2500ft near KOWB, so played the MVFR
ceiling there, but went with MVFR fog elsewhere. Low clouds would
seem to be a better bet farther south through Kentucky, so KPAH
would be the next most likely place to see a low ceiling in lieu
of fog. The forecasts are all MVFR. A thick cu field is still
expected through the afternoon, but the clouds should be at VFR
levels regardless of whether they are scattered or broken. South
winds will kick in by midday and some gusts into the teens are a
decent bet, especially where the cu field is not so thick.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...JP
LONG TERM...CW
AVIATION...DRS
Hazardous weather outlook, Apr 19, 2:26 AM CST, 34 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
326 AM CDT Wed Apr 19 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-201000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
326 AM CDT Wed Apr 19 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible mainly over the southern
Pennyrile region of western Kentucky this afternoon. Lightning and
locally heavy rainfall will be the primary hazards.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are possible over the entire outlook area Thursday
and Thursday night. At this time widespread severe weather is not
expected but a severe thunderstorm or two is not out of the
question mainly Thursday afternoon and early evening with damaging
winds and large hail being the primary hazards. Otherwise,
lightning and locally heavy rainfall will be the primary hazards.

Thunderstorms are also possible over all or part of the outlook area
Friday, Friday night, and Saturday. Lightning and locally heavy
rainfall will be the primary hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required Thursday afternoon and early
evening.

JP/CW

In the hours before

Special weather statement, Apr 19, 2:35 AM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
335 AM CDT Wed Apr 19 2017

ILZ075-076-080>082-084>086-088>090-MOZ076-086-087-191400-
JEFFERSON-WAYNE IL-PERRY IL-FRANKLIN-HAMILTON-JACKSON-WILLIAMSON-
SALINE-UNION-JOHNSON-POPE-PERRY MO-BOLLINGER-CAPE GIRARDEAU-
INCLUDING THE CITIES OF MOUNT VERNON, FAIRFIELD, PINCKNEYVILLE,
WEST FRANKFORT, MCLEANSBORO, CARBONDALE, MURPHYSBORO, HERRIN,
HARRISBURG, JONESBORO, VIENNA, GOLCONDA, PERRYVILLE, MARBLE HILL,
CAPE GIRARDEAU, AND JACKSON
335 AM CDT Wed Apr 19 2017

...Patchy dense fog possible early this morning...

If you are traveling across southern Illinois or southeast
Missouri this morning, you may run into patches of locally dense
fog with visibilities dropping to one quarter mile or less at
times over short distances.

Be sure to use low beams or fog lights should you encounter
reduced visibility due to the fog. Signal any lane changes well
enough in advance so that drivers around you can react in time.

Conditions should begin to improve starting shortly after
sunrise.

JP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 dense fog. Local standard time, as filed.

Dense Fog, Alexander

When
April 19, 3:00 AM CST to 6:00 AM CST
Where
Alexander forecast zone
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Dense Fog, Edwards

When
April 19, 3:00 AM CST to 6:00 AM CST
Where
Edwards forecast zone
Reported by
AWOS
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Dense Fog, Franklin

When
April 19, 3:00 AM CST to 6:00 AM CST
Where
Franklin forecast zone
Reported by
AWOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Dense Fog, Gallatin

When
April 19, 3:00 AM CST to 6:00 AM CST
Where
Gallatin forecast zone
Reported by
AWOS
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Dense Fog, Hamilton

When
April 19, 3:00 AM CST to 6:00 AM CST
Where
Hamilton forecast zone
Reported by
AWOS
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Dense Fog, Hardin

When
April 19, 3:00 AM CST to 6:00 AM CST
Where
Hardin forecast zone
Reported by
AWOS
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Dense Fog, Jackson

When
April 19, 3:00 AM CST to 6:00 AM CST
Where
Jackson forecast zone
Reported by
ASOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Dense Fog, Jefferson

When
April 19, 3:00 AM CST to 6:00 AM CST
Where
Jefferson forecast zone
Reported by
AWOS
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Dense Fog, Johnson

When
April 19, 3:00 AM CST to 6:00 AM CST
Where
Johnson forecast zone
Reported by
AWOS
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Dense Fog, Massac

When
April 19, 3:00 AM CST to 6:00 AM CST
Where
Massac forecast zone
Reported by
AWOS
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Dense Fog, Perry

When
April 19, 3:00 AM CST to 6:00 AM CST
Where
Perry forecast zone
Reported by
AWOS
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Dense Fog, Pope

When
April 19, 3:00 AM CST to 6:00 AM CST
Where
Pope forecast zone
Reported by
AWOS
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Dense Fog, Pulaski

When
April 19, 3:00 AM CST to 6:00 AM CST
Where
Pulaski forecast zone
Reported by
AWOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Dense Fog, Saline

When
April 19, 3:00 AM CST to 6:00 AM CST
Where
Saline forecast zone
Reported by
AWOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Dense Fog, Union

When
April 19, 3:00 AM CST to 6:00 AM CST
Where
Union forecast zone
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Dense Fog, Wabash

When
April 19, 3:00 AM CST to 6:00 AM CST
Where
Wabash forecast zone
Reported by
AWOS
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Dense Fog, Wayne

When
April 19, 3:00 AM CST to 6:00 AM CST
Where
Wayne forecast zone
Reported by
AWOS
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Dense Fog, White

When
April 19, 3:00 AM CST to 6:00 AM CST
Where
White forecast zone
Reported by
AWOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Dense Fog, Williamson

When
April 19, 3:00 AM CST to 6:00 AM CST
Where
Williamson forecast zone
Reported by
AWOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 690254, 690255, 690256, 690257, 690258, 690259, 690261, 690262, 690263, 690264, 690265, 690266, 690267, 690268, 690269, 690270, 690271, 690272, 690273.